I got restylane fillers under my eye 2.5 yrs ago and now seeing residual swelling and discoloration? I am 34 yrs old (Photo)

Doctor Answers 5

Swelling beneath the eyes years after Restylane injections

Numerous factors can affect the appearance of the skin under your eyes.  Fluid status (dehydration or fluid overload) can alter the appearance of this area.  Allergies also play a role here.  If this has been an issue for only a few days, it may not be due to the filler.  However, if it has been weeks, it is possible that Restylane could be at fault.  I would return to your injector for an examination in this case.


Columbus Dermatologic Surgeon
5.0 out of 5 stars 16 reviews

Hyaluronidase will improve the swelling

I'm sorry to hear about your complication after restylane injections.  Luckily, there is an easy treatment that will reverse the condition.  Hyaluronidase can be injected to dissolve the filler.  You will see results immediately and will walk out of the office looking better.  Along with colleagues from Johns Hopkins, we published that this complication can occur up to several years after the treatment (see link).  As a result, much of my filler practice involves dissolving improperly injected fillers around the eyes.  We can always do it the right way after the swelling has resolved.  Good luck!

Samuel Baharestani, MD
Long Island Oculoplastic Surgeon
4.8 out of 5 stars 24 reviews

Restylane filler for under eye causing residual swelling and discoloration after 2.5 years.

In general, under-eye fillers last longer than fillers in any other area. If you are experiencing swelling after 2.5 years, it is very essential to rule out a delayed reaction to fillers such as biofilm, nodules or granuloma. The discoloration could be from PIH, tyndall effect or from pigmentation caused by hemosiderin staining. Let your physician examine you and then decide the best plan of action. Best of luck. -Dr. Shanthala

Swelling 2.5 years after Restylane

restylane lasts a very long time in the undereye area and occasionally becomes more swollen with time. The good news is that it is easily dissolved with hyalronidase.  Ideally you would return to your original injector. If not possible I would recommend seeing an oculoplastic specialist who deals with this problem on a regular basis. So sorry you have to deal with this problem, and best of luck.

Katrinka L. Heher, MD
Boston Oculoplastic Surgeon
5.0 out of 5 stars 8 reviews

​ Restylane Complications Under Eyes Can Occasionally Occur Even Two Years Later

So sorry you are having this problem. A recent article in the aesthetic dermatology literature attested to the fact that occasionally, even as long as two years later, swelling has been noted to appear under the eyes following filler treatment. The use of Juvederm and undiluted Restylane have been associated with post treatment swelling and the development of the unwanted, bluish Tyndall Effect when injected superficially into the delicate tissues under the eyes. Fortunately, the enzyme hyaluronidase can be used to dissolve the swelling.  What is important is that you seek consultation with a board certified aesthetic physician with experience and expertise in treating the under eye area with fillers, since this is an area that requires advanced injection technique skills and experience and should not be left to the hands of medspas and novice injectors trained only to inject simple Restylane into smile lines.

Belotero Balance, which has little or not tendency to give rise to the Tyndall Effect, is my favorite filler for undereye use in my Upper East Side Manhattan office (as is Teosyal Redensity II in my Israel satellite facility where a far greater number of regulatory agency approved fillers are available).  Tweet

Nelson Lee Novick, MD
New York Dermatologic Surgeon
4.8 out of 5 stars 23 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.